Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Rough Week - low heart Rate

Hi there. I had my 3 level ACDF with corpectomy on June 3rd and I was doing very well the first week. I noticed last week Monday that I started to get dizzy, light headed, my heart would start racing and then the room would go black when I would go from a sitting to a standing position. I didn't pass out and it would take a few moments for things to calm down.

This happened multiple times a day and more than once I actually thought I was going to pass out. I assumed it was a combination of pain meds and muscle relaxers they had me on but I was barely taking any. In fact I was using Tylenol a few times a day and then once or twice a day I would take one pain pill. I would only take a muscle relaxer at bedtime. I don't like pain meds or muscle relaxers, they make me really tired.

Anyway, Saturday my husband left to run an errand and I had been sitting in my recliner. I had to get up and so I sat on the edge of the chair and then stood up. I thought I was ok and the next thing I know I woke up Back half on my chair and half on the floor. I had passed out.

How scary. I was terrified to move at all and particularly my neck but I was alone and not near a phone. It took me about 10 minutes to get up the courage to try to get up. My neck hurt like hell but it seemed ok. I sat back in my chair and waited for hubby.

We went to the ER immediately. I thought at this point maybe it was that I was dehydrated and just very weak. That was coming from the fact that I am still having a hard time with my throat. Still on mushy soft foods and although I try to get fluids, I am not nearly getting what I am used to. I usually get 64 oz. of water a day minimal. I have lost 12 lbs in the first 2 weeks post surgery but I am a Bariatric patient so I was expecting some loss, just not that much.

Anyway, it turns out that even after all the fluids, my heart rate is dropping down very low when resting. It has gone as low as 36 and averages 53. Because I passed out, they want me to see a cardiologist. I see them on Monday.
My heart rate has always run on the slow side but I have never had the dizzy, racing heart and then room goes black feeling before I had this surgery.

By the way, they said I was not really dehydrated but gave me a liter of fluids. My heart rate continued to remain on the slow side. I still get dizzy, lightheaded and my heart races when I stand up from a sitting position.

I am wondering if others have experienced anything like this?


  • SavageSavage United StatesPosts: 5,427
    No..I have not had your experience.

    I'm just dropping by to say , I'm so glad you went to the ER.

    Pulse rate of 36..wow. And even your average of 53 sounds low..to me.

    It's good you're getting double check with cardiologist. He can rule out much.
    Obviously, there are meds to lower B/P.
    Hopefully, your treatment may be with a medication to get pulse rate to your normal.

    Please keep us posted with how you are doing.
    Wishing you the very best!
    Spine-Health Moderator
    Please read my medical history at: Medical History

  • Before my surgery I used to feel dizzy and sometimes almost pass out if I took a big bite of something solid like a hamburger. I haven't had it since surgery but have not taken a big bite of anything yet, I have been thinking about you ,,, so glad to hear from you. Sending healing thoughts and prayers your way.
  • RuslinRRuslin Posts: 29
    edited 06/25/2015 - 4:49 PM
    I have gotten where I was dizzy and lightheaded when standing. Not from this surgery though. With me it was either because of meds I had been taking or my blood sugar was low from not eating much. What did your surgeon say?
    While I was in the hospital my pulse was 65 but my blood pressure went through the roof. It was 197/95 . Scared me to death. The dr said it was from pain. Did they seemed worried at the er? That is super low.
  • dilaurodilauro ConnecticutPosts: 9,856
    This should have nothing to do with your ACDF

    Could it be your pain educations? A good possibility. People respond to medications differently

    Do you have s home blood pressure machine?
    And can you accurately document your pulse rate?

    Those results would. Important when talking to your doctors
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • itsautonomicitsautonomic LouisianaPosts: 1,807
    edited 06/26/2015 - 2:57 AM
    orthostatic hypotension can cause many of those types of symptoms and it can be linked to spinal cord damage or nerve injury in cervical . Did you have any spinal cord compression before surgury? This is something easy to diagnose by doctors. So many things could be , keep us in the loop. I had something similar after spinal cord damage, but to a much less degree than you are having, I would get dizzy and go black for a second.
    Do your due dilegence, trust you know your body and question everything if it does not fit. Advocate for yourself and you will be suprised what will be revealed trusting your body and instinct.
  • Hi there everyone!
    Thanks so much for all your responses! Just to let you all know, I am doing ok. Still having these crazy heart rate fluctuations and dizziness multiple times a day. I see the cardiologist on Monday. I have the new apple watch so it tracks my heart rate every 10 minutes and will even provide a report.

    I do not have low blood pressure. My heart rate just bounces all over the place as I have positional changes. The biggest thing they are worried about is that my heart rate has gone as low as 32, usually hangs around at 53. It would not be a huge concern if I was not having the dizziness, light headed and black out symptoms. That has been the big change.

    I am off all narcotics and still having these symptoms.

    I did have some cord compression prior and severe nerve compression. This was why I had the surgery done. I am interested to learn more about how that might be the cause of this issue.
    I also had a stress test back in September and my heart looked great at that time si I suspect it has something to do with having this surgery. When I had my EKG prior to having ACDF, I did have a heart rate of 44 so they of course redid my EKG 3 times prior to proceeding. I never had these other symptoms until after surgery.

    I will hopefully learn more on Monday. If it were not for this issue and of course the lump in my throat that still has me on softer foods I would be doing fantastic! My neck is pretty good, not a lot of pain but still swells which causes that throat issue to become a little worse. I was expecting that though and am grateful that I can swallow. I was so terrified of that issue I read so much about.

    I will keep you all posted when I know more! Thanks again for your responses you all gave me something to think about!
  • EMS GuyEEMS Guy Posts: 919
    edited 06/26/2015 - 7:06 AM
    I've had issues after steroid injections. My heart rate drops and then start to have PVC's and A-Fib. It's a horrible feeling to have. Your Cardiologist should be able to help!

    Several Epidurals, L4-S1 360 ALIF, Numerous Facet Joint Injections, RFA x2
  • itsautonomicitsautonomic LouisianaPosts: 1,807
    Write down some questions and your symptoms before you go in to the appt with cardiologist, its helpful so you dont forget anything.
    Make sure they know you had none of this prior to surgury, and I would make sure to let him know you had spinal cord compression and nerve compression prior to surgury. He may be able to gain some insight from just what you tell him.
    the way our heart and blood vessels work is an intricate balancing act that is supposed to adjust as we change positions. I know because I have damage to my autonomic system and blood vessels and its a strange thing. hope your visit clears this up and its something minor.
    Do your due dilegence, trust you know your body and question everything if it does not fit. Advocate for yourself and you will be suprised what will be revealed trusting your body and instinct.
Sign In or Register to comment.